Five people in Sooke died of an opiate drug overdose in the last three years, according to an RCMP brief released last week.
One death was linked to fentanyl, an opioid about 100 times more toxic than morphine.
Fentanyl has also been found in non-opiate drugs in Sooke, RCMP say.
“Recreational users have strong reason to believe the product purchased also contains traces of fentanyl or some other opiate,” said Sooke RCMP Staff Sgt. Jeff McArthur.
McArthur said the risk to Sooke drug users appears to be increasing every day, and recently carfentanil, an opioid 10,000 times stronger than morphine, was found in illegal drugs on Vancouver Island. Carfentanil is commonly used on large animals, like horses.
The Sooke RCMP brief was released before last Friday’s B.C. Coroners Service report on deaths connected to illicit drug overdose in the first month of 2017.
A total of 116 people in B.C. died of an illicit drug overdose in the first month of 2017, the coroners’ report said.
That’s an average of seven deaths every two days in January – the third highest rate of deaths per month in recent months. December still saw the most deaths – 142. A total of 914 British Columbians died of a drug overdose in 2016.
Chief coroner Lisa Lapointe says the risks of illicit drug use “remain extreme.”
The highest number of overdose deaths occurred in Vancouver last month, with 45. Nine people died in Surrey, down 16 from December.
Eighteen people died of overdoses on Vancouver Island.
More than 90 per cent of all overdose deaths occurred indoors, the report said, but none of them at supervised consumption sites or overdose prevention sites.
Lapointe said many of those who have died are addicted and have not succeeded through a variety of treatment programs.
“For these people, I think we would be wise to seriously consider the carefully considered suggestion made by provincial health officer Dr. Perry Kendall – the possibility of providing clean, medical-grade heroin to that small subset of users for whom nothing else has worked,” she said.